Alert archive / Oklahoma / Flash Flood Warnings in 2008

Flash Flood Warning 35, NWS Tulsa, OK

March 31, 2008Choctaw County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at Mar 31, 2008, 8:53 PM CDT for Choctaw County, Oklahoma. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2008, 8:53 PM CDT (01:53 UTC)
Expired
Mar 31, 2008, 11:00 PM CDT
In force
2 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

County Choctaw County, OK

The radar

The Western Arkansas radar (KSRX), 182 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 10:15 PM CDTFLASH FLOOD1 N Fort Towson, OKSTREET FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 82 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2008-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1978 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2008-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1978 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
1.6
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KTSA 010153
FFWTSA
OKC023-010400-
/O.NEW.KTSA.FF.W.0035.080401T0153Z-080401T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
853 PM CDT MON MAR 31 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHOCTAW COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 1100 PM CDT

* AT 851 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM 2 MILES
  NORTHEAST OF BOSWELL TO 6 MILES NORTHEAST OF FORT                  
  TOWSON...MOVING SOUTHEAST AT 20 MPH. RADAR INDICATES THAT 1 TO 2   
  INCHES OF RAIN HAS ALREADY FALLEN ACROSS NORTHERN CHOCTAW COUNTY.
  ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 1100 PM CDT.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...SOPER...HUGO...SAWYER AND GOODLAND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3388 9554 3393 9557 3388 9570 3387 9584
      3392 9594 3417 9595 3415 9515 3395 9514
      3393 9516 3395 9523 3389 9524 3385 9534
TIME...MOT...LOC 0153Z 321DEG 17KT 3404 9583 3407 9519

$$
2 follow-up statements
000 
WGUS74 KTSA 010244
FFSTSA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
944 PM CDT MON MAR 31 2008

OKC023-010400-
/O.CON.KTSA.FF.W.0035.000000T0000Z-080401T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHOCTAW OK-
944 PM CDT MON MAR 31 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
CHOCTAW COUNTY...

AT 943 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM 4 MILES
WEST OF GOODLAND TO 4 MILES EAST OF FORT TOWSON...MOVING SOUTHEAST AT
20 MPH. RADAR INDICATES THAT 1 TO 3 INCHES OF RAIN HAS ALREADY 
FALLEN. ANOTHER INCH OF RAIN WILL BE POSSIBLE THROUGH 1100 PM CDT.

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
INCLUDE GOODLAND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3388 9554 3393 9557 3388 9570 3387 9584
      3392 9594 3417 9595 3415 9515 3395 9514
      3393 9516 3395 9523 3389 9524 3385 9534
TIME...MOT...LOC 0244Z 321DEG 17KT 3400 9561 3400 9520

$$
000 
WGUS74 KTSA 010400
FFSTSA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1058 PM CDT MON MAR 31 2008

OKC023-010408-
/O.EXP.KTSA.FF.W.0035.000000T0000Z-080401T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHOCTAW OK-
1058 PM CDT MON MAR 31 2008

...THE FLASH FLOOD WARNING FOR CHOCTAW COUNTY EXPIRES AT 1100 PM
CDT...

WATER MAY CONTINUE TO COVER A FEW ROADS IN SOME LOW SPOTS OVERNIGHT.
MOTORIST ARE URGED TO FIND AN ALTERNATE ROUTE AND DETOUR AROUND 
THOSE LOW SPOTS.
 
TO REPORT PREVIOUS FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TULSA.

LAT...LON 3388 9554 3393 9557 3388 9570 3387 9584
      3392 9594 3417 9595 3415 9515 3395 9514
      3393 9516 3395 9523 3389 9524 3385 9534
TIME...MOT...LOC 0358Z 321DEG 17KT 3373 9534 3373 9494

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Mar 31, 7:41 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 31, 7:41 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
741 PM CDT MON MAR 31 2008

.MESOSCALE UPDATE...
THE LEAD SUPERCELL MOVING ACROSS OUR EXTREME
SOUTHEAST OKLAHOMA COUNTIES HAS EXITED OUR
FORECAST AREA.

THE SQUALL LINE IS MERGING INTO THE OTHER CELLS
ACROSS PUSHMATAHA COUNTY AND THIS IS EXPECTED
TO DIMINISH THE TORNADO THREAT WITH THIS CELLS

A SEVERE THREAT WILL CONTINUE WITH THE LINE OF
STORMS FROM SOUTHERN LE FLORE COUNTY INTO
PUSMATAHA AND CHOCTAW COUNTIES GIVEN THAT
SURFACE BASED CAPES ARE STILL NEAR 1900 J/KG AHEAD
OF THE STORMS AND DEEP LAYER SHEAR OF 40 TO
50 KNOTS REMAINS.

THE LINE OF STORMS WILL ONLY SLOWLY MAKE SOUTHWARD
PROGRESS OVER THE NEXT FEW HOURS LIKELY TAKING
TIL NEAR 10 PM BEFORE THE THREAT IN CHOCTAW
COUNTY IS OVER.

THE WEAK THUNDERSTORMS THAT HAVE REDEVELOPED NEAR
AND WEST OF FORT SMITH ARE ELEVATED AND APPEAR TO
NOT BE RECEIVING SUFFICIENT INFLOW TO SUPPORT
MUCH OF AN INCREASE...SO SEVERE WEATHER IS NOT
EXPECTED WITH THESE CELLS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM TUESDAY FOR OKZ049-OKZ053-OKZ075-
     OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 AM TUESDAY FOR ARZ020-ARZ029.

&&

SHORT TERM...08
LONG TERM....99
Hazardous weather outlook, Mar 31, 8:43 PM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
843 PM CDT MON MAR 31 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
832 PM CDT MON MAR 31 2008

...SEVERE WEATHER THREAT DIMINISHING FOR TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA...FAR SOUTHEAST OKLAHOMA.
	ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...FAR SOUTHEAST OKLAHOMA.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...FAR SOUTHEAST OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
COLD FRONT HAS PUSHED THROUGH MOST OF THE REGION WITH A
LINE OF THUNDERSTORMS IN FAR SOUTHEAST OKLAHOMA. ALTHOUGH THE
SEVERE WEATHER THREAT HAS DIMINISHED OVER THE LAST HOUR...
THUNDERSTORMS WILL CONTINUE IN SOUTHEAST OKLAHOMA UNTIL THE
COLD FRONT SAGS SOUTHWARD ACROSS THE RED RIVER LATER TONIGHT.
UNTIL THESE THUNDERSTORMS EXIT SOUTHEAST OKLAHOMA...THERE REMAINS
A RISK OF SEVERE WEATHER EVEN POSSIBLY AN ISOLATED TORNADO.

THE HEAVY RAIN THREAT IS ALSO DIMINISHING AND WILL BE ENDING FOR
TONIGHT AS THE THUNDERSTORMS MOVE OUT OF THE AREA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
THURSDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY RAIN POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
GUSTY WINDS BEHIND TODAYS COLD FRONT WILL CONTINUE ON TUESDAY. ANOTHER
POTENT UPPER TROUGH WILL APPROACH THE REGION WEDNESDAY NIGHT AND
THROUGH THURSDAY. ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE AS
ANOTHER COLD FRONT MOVES INTO A MOIST AND UNSTABLE AIRMASS. HEAVY RAIN
IS ALSO LIKELY WITH THIS NEXT SYSTEM WITH THE HEAVIEST RAIN EXPECTED
OVER NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. WIDE SPREAD TWO TO THREE
INCH RAINFALL AMOUNTS ARE LIKELY WITH LOCALLY HEAVIER AMOUNTS OF 6 INCHES
OR MORE POSSIBLE.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
WHILE THE SEVERE WEATHER THREAT ON WEDNESDAY AND THURSDAY CAN NOT BE
IGNORED...FLOODING FROM ADDITIONAL HEAVY RAIN WEDNESDAY NIGHT AND
THURSDAY COULD BE DEVASTATING.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Mar 31, 5:51 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
551 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             5 N PANAMA              35.24N 94.67W
03/31/2008  E0.75 INCH       LE FLORE           OK   AMATEUR RADIO

&&
Local storm report, Mar 31, 6:17 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
617 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      SPRINGDALE              36.19N 94.13W
03/31/2008                   WASHINGTON         AR   LAW ENFORCEMENT

            NUMEROUS ROADS CLOSED/SOME WATER RESCUES

&&
Local storm report, Mar 31, 6:31 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
631 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             ALBION                  34.66N 95.10W
03/31/2008  E0.75 INCH       PUSHMATAHA         OK   PUBLIC

0606 PM     HAIL             9 N BOSWELL             34.16N 95.87W
03/31/2008  E1.75 INCH       CHOCTAW            OK   PUBLIC

&&
Local storm report, Mar 31, 6:39 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
639 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             4 W SPEER               34.11N 95.63W
03/31/2008  E1.00 INCH       CHOCTAW            OK   TRAINED SPOTTER

&&
Local storm report, Mar 31, 6:42 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
642 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             MULBERRY                35.50N 94.05W
03/31/2008  E0.88 INCH       CRAWFORD           AR   BROADCAST MEDIA

&&
Local storm report, Mar 31, 8:19 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
819 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             SOBOL                   34.16N 95.24W
03/31/2008  E0.88 INCH       PUSHMATAHA         OK   PUBLIC

&&

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 7:02 PM CDTTornado WarningTSAPushmataha58 min
Mar 31, 7:12 PM CDTTornado WarningTSAChoctaw63 min
Mar 31, 7:37 PM CDTFlash Flood WarningTSAPushmataha113 min
Mar 31, 7:42 PM CDTFlash Flood WarningTSALeFlore103 min
Mar 31, 8:09 PM CDTSevere Thunderstorm WarningTSAChoctaw, Pushmataha2 hr
Mar 31, 8:40 PM CDTRiver Flood WarningTSAAdair24 hr
Apr 1, 2:02 AM CDTRiver Flood WarningTSAOsage, Tulsa6 hr
Apr 1, 2:13 AM CDTRiver Flood WarningTSACherokee35 hr
Apr 1, 3:37 AM CDTRiver Flood WarningTSALeFlore17 hr
Apr 1, 7:54 AM CDTRiver Flood WarningTSAOttawa30 hr

Nearby

Flash Flood Warnings in Oklahoma, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.